Ohio, 2007

Ice Storm in Ohio, December 9, 2007

December 9, 2007 · NWS IWX · 8 events in 8 counties and zones

A warm front moved north across the area during the day of December 9th. Abundant moisture traveled north of this front into a below freezing air mass across much of northwestern Ohio, setting the stage for ice accumulations.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front moved north across the area during the day of December 9th. Abundant moisture traveled north of this front into a below freezing air mass across much of northwestern Ohio, setting the stage for ice accumulations. Widespread icing on the order of 0.25 to 0.30 inches was observed, causing numerous accidents and slide offs as well closure of many school and business for the day. Temperatures warmed above freezing during the afternoon and evening hours, allowing the ice to melt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 9, 6:55 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 9, 6:55 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
655 AM EST SUN DEC 9 2007

.AVIATION...
LEADING EDGE OF A LARGE AREA OF FREEZING RAIN WAS MOVG INTO WRN
INDIANA ATTM AND SHOULD BEGIN TO AFFECT THE TERMINALS BY 13Z.
OVERRUNNING PRECIP BEING CAUSED BY LLJ AHEAD OF WK WAVE LIFTING OUT
OF SWRN U.S. TROF. LLJ WILL VEER AS WAVE APPROACHES SHIFTING
HEAVIER PRECIP TO THE EAST OF OUR AREA LATER TODAY. WITH LIGHT WINDS
AND ABUNDANT RESIDUAL LOW LEVEL MOISTURE IN ITS WAKE...EXPECT
CIGS/VSBYS TO GRADUALLY LOWER THROUGH THE PERIOD...REACHING LIFR
WITH FZDZ/BR TONIGHT.

&&

.SHORT TERM...TODAY AND TONIGHT...

08Z RADAR OVER MO AND IL CONFIRM THE RESULTS OF POTENT ISENTROPIC
ASCENT OF WARM MOIST GOMEX AIR OVER A SHALLOW BUT COLD NEAR SFC
LAYER. MID LEVEL SPEED MAX STEMMING FROM THE SW CONUS TROUGH IS THE
PROCESS OF PUSHING NE INTO THE MIDWEST. LARGE SCALE ACCENT FROM THE
THIS DISTURBANCE COMBINE WITH THE SFC REFLECTION OF THIS WAVE HAS
ALLOWED THE DEVELOPMENT OF AN INTENSE SOUTHERLY LL JET. MOISTURE
TRANSPORT IS SUSTAINING AN AREA OF SHOWERS AND THUNDERSTORMS ABOVE
A SUBFREEZING SFC LAYER...ALLOWING WIDESPREAD FREEZING RAIN OVER
MO/IL. THIS AREA OF FORCING AND ASCENT IS PROGGED TO PUSH
SOUTHEAST...AND BRING FREEZING RAIN TO THE FA. HAVE UTILIZED THE WRF
AND NAM AS THEY HAVE BEEN HANDLING MOMENTUM AND THERMAL FIELDS THE
BES..WITH HELP FROM BUFFER PROGS AND MOS GUIDANCE.

LARGE SCALE ASCENT FROM AFOREMENTIONED UPPER LEVEL WAVE COMBINED
WITH ROBUST MOISTURE CONVERGENCE AT 925-850 MB WILL ALLOW THE BEST
LIFT AND HEAVIEST PRECIP TO OCCUR OVER SOUTHERN PORTIONS OF THE
CWA. ECMWF AND NAM CRANK OUT 0.3 TO 0.7 INCHES OF QPF...WITH THE
NAM BEING THE MOST AGGRESSIVE. THINKING LOWER END OF THESE NUMBERS
SEEMS REASONABLE. HAVE ADDED THUNDER AND SLEET TO THE SOUTH THIS
MORNING PER ELEVATED INSTABILITY INDICATED ON NAM BUFFER SOUNDINGS
AS WELL AS NEGATIVE SHOWALTER INDICES. CURRENT TEMPS ACROSS THE FA
ARE WELL BEHIND THE COOLEST MOS NUMBERS PER SUSTAINED NE FLOW...AND
NOT EXPECTING MUCH RECOVERY WITH WINDS HOLDING STRONG OUT OF THE
NNE. GIVEN SUBFREEZING WET BULB ZERO TEMPS DURING THE BULK OF THE
HEAVIEST PRECIP...HAVE DECIDED TO UPGRADED THE REMAINDER OF THE FA
TO AN ICE STORM WARNING. HOWEVER...STILL THINKING THAT BULK OF ICING
WILL BE FAVORED ON ELEVATED OBJECTS DUE TO WARM GROUND TEMPS AND AIR
TEMPS NEAR FREEZING. NORTHERN PORTIONS OF THE FORECAST AREA MAY LACK
THE NEEDED ICE ACCUMULATIONS TO REACH ICE STORM CRITERIA...BUT FEEL
WILL BE CLOSE ENOUGH TO WARRANT CONTINUATION OF HEADLINES.

SE ZONES MAY SEE A CHANGE OVER TO RAIN THIS AFTERNOON. HOWEVER..THIS
WILL BE SHORTLIVED AS TEMPS START FALLING WITH CAA ON THE BACK SIDE
OF THE SFC WAVE. HAVE DROPPED HIGHS ACROSS THE FA TO MATCH BETTER
WITH NE FLOW/CURRENT TRENDS. PRECIP WILL DIMINISH THIS EVENING WITH
A
TREND TO PATCHY -FZDL AND AREAS OF FOG AS CAA ENSUES. THIS IS
WELL HIGHLIGHTED BY MOS.

&&

.LONG TERM...
LOW AMPLITUDE SHRTWV WILL MOVE ACROSS THE GRTLKS ON MON WITH ASSOCD
SFC LOW MOVG ENE ALONG STNRY FRONT TO THE MID ATLANTIC COAST WHILE
SFC
HIGH BUILDS INTO THE SRN GRTLKS REGION. FCST BUFFER SOUNDINGS
SUGGEST STRONG INVERSION WILL KEEP LOW CLOUDS OVER THE AREA
THROUGH THE DAY AND WITH WK CAA CONTD WITH HIGHS AOB LATEST MOS.
MAINTAINED DRY FCST, BUT WOULDNT RULE OUT SOME LINGERING FREEZING
DRIZZLE OR FLURRIES IN THE MORNING GIVEN SATURATED LOOK TO LOW
LEVELS.

SHOULD LOOSE LOW CLOUDS MON EVE AS SFC HIGH MOVES ACROSS THE AREA
AND RADIATIONAL COOLING ERODES LOW LEVEL INVERSION. HIGH CLOUDS
EXPECTED TO OVERSPREAD THE AREA OVERNIGHT. WITH SOME SNOW COVER
REMAINING OVER THE AREA AND LIGHT WINDS, SOME POTENTIAL FOR BRIEF
BUT STRONG RADIATIONAL COOLING. NO SGFNT CHANGES MADE TO PREVIOUS
FCST MINS WHICH ARE GENERALLY CLOSE TO COOLEST 00Z MOS FCSTS.

MODELS CONTG TO INDICATE AS SFC HIGH MOVES EAST OF THE AREA MON
NGT/TUE A STRONG LLJ WILL AGAIN DVLP FM THE SRN PLAINS INTO THE MID
MS/LWR OH VALLEYS. THIS SHOULD RESULT IN ANOTHER ROUND OF PRECIP
ACROSS THE CWA, THOUGH WITH CONSIDERABLE TIMING DIFFERENCES ON ONSET
OF PRECIP, LEFT POPS IN CHC CATEGORY FOR MON NGT. AGAIN THREAT OF
FREEZING RAIN IN THIS PD WITH WARM LAYER AROUND 850MB ADVECTING
INTO THE AREA OVERNIGHT AND TUE. GOING TEMP FCST A LITTLE BLO MOS
AND BASED ON MODEL SOUNDINGS AND EXPECTED PRECIP SEEM REASONABLE.

MAY BE A BREAK IN PRECIP TUE NGT AS THIS WAVE MOVES EAST, HWVR, LEFT
A CHC OF LINGERING PRECIP IN THE FCST. SWRN UPPER TROF EXPECTED TO
LIFT NE THROUGH THE AREA WED/WED NGT. ECMWF HAS MORE SOUTHERLY
TRACK OF ASSOCIATED SFC LOW WHICH SEEMS REASONABLE AS THIS IS WHERE
BAROCLINIC ZONE SHOULD PERSIST...THUS, LEFT GOING CHC OF RAIN OR
SNOW IN FCST FOR THESE PERIODS WITH TEMPS BLO LATEST MEX GUIDANCE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...ICE STORM WARNING UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...ICE STORM WARNING UNTIL 10 PM EST THIS EVENING FOR MIZ077>081.

OH...ICE STORM WARNING UNTIL 10 PM EST THIS EVENING FOR OHZ001-002-
     004-005-015-016-024-025.

LM...ICE STORM WARNING UNTIL 10 PM EST THIS EVENING FOR LMZ080.

&&

SHORT TERM...CHAMBERLAIN
LONG TERM...TAYLOR
Hazardous weather outlook, Dec 9, 4:55 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 AM EST SUN DEC 9 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
455 AM EST SUN DEC 9 2007 /355 AM CST SUN DEC 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN IS EXPECTED TO CAUSE A QUARTER TO HALF INCH OF GLAZE
TO DEVELOP ON OUTDOOR SURFACES BY THIS EVENING. THIS WILL RESULT
IN HAZARDOUS TRAVELING CONDITIONS AND COULD CAUSE TREE DAMAGE AND
POWER INTERRUPTIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER PERIOD OF FREEZING RAIN IS EXPECTED IN THE AREA ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND REPORTS OF ICE ACCUMULATIONS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-101000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
455 AM EST SUN DEC 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED MONDAY AS NORTHWEST WINDS
INCREASE AND WAVES BUILD TO ABOVE 4 FEET.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Special weather statement, Dec 9, 8:58 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
858 AM EST SUN DEC 9 2007

INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-
005-015-016-024-025-091600-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-
FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...STURGIS...THREE RIVERS...COLDWATER...
HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...
PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
858 AM EST SUN DEC 9 2007 /758 AM CST SUN DEC 9 2007/

...ICE STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

FREEZING RAIN WAS RAPIDLY MOVING NORTHEAST ACROSS MOST OF NORTHERN
INDIANA AND WILL QUICKLY SPREAD INTO SOUTHERN LOWER MICHIGAN AND
NORTHWEST OHIO THROUGH 1100 AM EST. TEMPERATURES ARE BELOW
FREEZING AND THE FREEZING RAIN WILL BE MODERATE TO HEAVY IN
INTENSITY THROUGH THE MORNING HOURS. THIS WILL LEAD TO WIDESPREAD
ICING WITH ICE ACCUMULATIONS OF BETWEEN ONE QUARTER AND ONE HALF
INCH EXPECTED. THIS WILL CREATE TREACHEROUS DRIVING
CONDITIONS...ESPECIALLY ON UNTREATED ROADS. MOTORISTS ARE URGED TO
STAY OFF THE ROADS TODAY IF POSSIBLE. POWER OUTAGES MAY ALSO OCCUR
AS THE WEIGHT OF THE ICE BRINGS DOWN POWERLINES AND TREE BRANCHES.

INZ003-004-MIZ077-078-091600-
LA PORTE-ST. JOSEPH IN-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS
858 AM EST SUN DEC 9 2007 /758 AM CST SUN DEC 9 2007/

...ICE STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

RADAR INDICATES THE NORTHWEST EDGE OF THE MODERATE TO HEAVY
FREEZING RAIN MAY STAY NEAR AND SOUTHEAST OF A LINE FROM WESTVILLE
INDIANA TO NILES AND MARCELLUS MICHIGAN THIS MORNING. DEVELOPMENT
FURTHER NORTHWEST CANNOT BE RULED OUT AND SOME LIGHT FREEZING RAIN
OR FREEZING DRIZZLE IS POSSIBLE NORTHWEST OF THIS LINE. THEREFORE
THE ICE STORM WARNING WILL BE ALLOWED TO CONTINUE AT THIS TIME.
MOTORISTS SHOULD STILL USE CAUTION IN THESE AREAS AS SOME ROADS
MAY BE SLICK FROM THE LIGHT FREEZING RAIN OR FREEZING DRIZZLE.

SOUTHEAST PORTIONS OF CASS COUNTY MICHIGAN...LAPORTE AND ST.
JOSEPH COUNTIES WILL CONTINUE TO SEE MODERATE TO HEAVY FREEZING
RAIN AND ICE ACCUMULATIONS NEAR ONE QUARTER OF AN INCH. THIS WILL
CREATE TREACHEROUS DRIVING CONDITIONS...ESPECIALLY ON UNTREATED
ROADS. MOTORISTS ARE URGED TO STAY OFF THE ROADS IN THESE AREAS TODAY
IF POSSIBLE. POWER OUTAGES MAY ALSO OCCUR AS THE WEIGHT OF THE ICE
BRINGS DOWN POWERLINES AND TREE BRANCHES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm. Local standard time, as filed.

Ice Storm, Paulding

When
December 9, 9:15 AM EST to 3:14 PM EST
Where
Paulding forecast zone
Reported by
Trained Spotter
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Ice Storm, Van Wert

When
December 9, 9:15 AM EST to 3:14 PM EST
Where
Van Wert forecast zone
Reported by
Trained Spotter
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Ice Storm, Williams

When
December 9, 9:15 AM EST to 3:14 PM EST
Where
Williams forecast zone
Reported by
Trained Spotter
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Ice Storm, Defiance

When
December 9, 9:15 AM EST to 3:14 PM EST
Where
Defiance forecast zone
Reported by
Trained Spotter
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Ice Storm, Putnam

When
December 9, 9:30 AM EST to 3:14 PM EST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Ice Storm, Allen

When
December 9, 9:30 AM EST to 3:14 PM EST
Where
Allen forecast zone
Reported by
Trained Spotter
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Ice Storm, Henry

When
December 9, 9:30 AM EST to 3:14 PM EST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Ice Storm, Fulton

When
December 9, 9:30 AM EST to 3:14 PM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71668, 71670, 71673, 71674, 71667, 71669, 71671, 71672.